0
Abstract: Case Reports |

SALICYLATE TOXICITY IN AN ADOLESCENT PRESENTING AS CHEST PAIN AFTER CHRONIC TOPICAL SALICYLATE USE FREE TO VIEW

John D. Lindmark, DO*; Micheal Verive, MD
Author and Funding Information

Hope Children’s Hospital, Oak Lawn, IL


Chest


Chest. 2007;132(4_MeetingAbstracts):720. doi:10.1378/chest.132.4_MeetingAbstracts.720
Text Size: A A A
Published online

INTRODUCTION:Salicylate toxicity has decreased since the introduction of alternative analgesics, but it still remains a serious clinical problem. We present an unusual case of salicylate toxicity from topical salicylate exposure.

CASE PRESENTATION:A 14 year old male was seen in an outside emergency department for chest pain, emesis and tachypnea. Initial investigations revealed hyperglycemia, glycosuria and ketonuria. Diabetes mellitus with diabetic ketoacidosis was diagnosed, the patient was administered normal saline and insulin, and transferred to our pediatric intensive care unit (PICU).Upon arrival he was afebrile, with Glasgow Coma Scale 13. His skin was cool and clammy without rashes or lesions. He had mild tachycardia and moderate tachypnea, but the remainder of his exam was noncontributory.Laboratory investigations included arterial blood gas on room air: pH 7.45; PCO2 23 mmHg; PO2 86 mmHg; bicarbonate 16 mmol/L, serum calcium 6.2 mg/dL, glucose 159 mg/dL, CK 760 units/L, CK-MB fraction 6.5%, and serum acetone positive at 1:2, white blood cell count 32,700/mm3 with normal differential. Electrocardiogram showed prolonged QTc interval (461 ms). Salicylate toxicity was suspected due to combined metabolic acidosis/respiratory alkalosis; his initial salicylate level was 68 ng/ml (therapeutic range 15-30). Additional history revealed that the patient had been masturbating with topical analgesic containing 15% methyl salicylate for several days. A bicarbonate drip was initiated and the patient returned to baseline neurologic status as his salicylate level decreased to non-toxic level (Figure 1).

DISCUSSIONS:Salicylate toxicity remains an important cause of pediatric morbidity and mortality1,2. Salicylates are widely available, including bismuth subsalicylate, methyl salicylate and other salicylate esters, and concentrated salicylic acid. Topical salicylates are keratolytic, decreasing the thickness of the stratum corneum, and produce vasodilation, enhancing absorption. Salicylate toxicity often presents initially with respiratory alkalosis by direct stimulation of respiration, followed by metabolic acidosis through disruption in carbohydrate metabolism leading to elevations in lactic, pyruvic, and related acids. Salicylates inhibit cellular glucose uptake by inducing insulin resistance. Salicylates decrease prostaglandin synthesis and may lead to renal insufficiency, seizures, coma, and in some cases, death. Treatment of salicylate toxicity is primarily supportive, with alkalinization therapy with bicarbonate infusion commonly used to enhance urinary excretion. Alkalinization poses risks, however, primarily hypokalemia and hypocalcemia (managed in our patient with close serum calcium monitoring and titration of calcium supplementation).

CONCLUSION:Although salicylate toxicity is infrequently encountered in pediatric patients, it should be suspected whenever patients present with multi-organ system dysfunction and combined respiratory alkalosis and high anion gap metabolic acidosis. Patients with mild salicylate toxicity usually recover without sequelae, without treatment, as hospitalization will usually limit salicylate exposure. Since salicylates are present in many prescription and over-the-counter medications, herbal remedies and supplements1 a thorough history should be obtained to identify sources of salicylate. Topical agents must be considered even in patients with intact skin, especially when applied chronically to highly vascularized tissue or large surface areas.

DISCLOSURE:John Lindmark, No Financial Disclosure Information; No Product/Research Disclosure Information

Wednesday, October 24, 2007

2:00 PM - 3:30 PM

References

Litovitz TL, Klein-Schwartz W, Caravati EM, et al. 1998 Annual Report of the American Association of Poison Control Centers.American Journal of Emergency Medicine1999;17:435-487.
 
Abdel-Magid EH, Ahmed FR. Salicylate intoxication in an infant with ichthyosis transmitted through skin ointment.Pediatrics1994;94:939-940.
 

Figures

Tables

References

Litovitz TL, Klein-Schwartz W, Caravati EM, et al. 1998 Annual Report of the American Association of Poison Control Centers.American Journal of Emergency Medicine1999;17:435-487.
 
Abdel-Magid EH, Ahmed FR. Salicylate intoxication in an infant with ichthyosis transmitted through skin ointment.Pediatrics1994;94:939-940.
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543